Hail, Dickinson
- When
- July 28, 2:35 PM CST
- Where
- Dickinson County, 2 mi S of Sagola
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.050, -88.067
An approaching cold front interacting with an extremely unstable airmass triggered a widespread outbreak of severe weather across west and central Upper Michigan from late afternoon on the 28th to just after sunrise on the 29th. Of the 13 counties in west and central Upper Michigan, only Alger and Keweenaw counties escaped without severe weather, as there were at least 40 individual reports of…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An approaching cold front interacting with an extremely unstable airmass triggered a widespread outbreak of severe weather across west and central Upper Michigan from late afternoon on the 28th to just after sunrise on the 29th. Of the 13 counties in west and central Upper Michigan, only Alger and Keweenaw counties escaped without severe weather, as there were at least 40 individual reports of damaging wind or large hail during the event. The storms also produced torrential downpours and minor flooding over Gogebic County during the early morning hours of the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 28, 2:00 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 400 PM EDT FRI JUL 28 2006 .DISCUSSION... .SHORT TERM... MAIN FCST CONCERNS TONIGHT ARE SHRA/TSRA COVERAGE AND SVR POTENTIAL. WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL FLOW THROUGH THE WRN GRT LAKES BTWN THE DOMINANT SUBTROPICAL RDG OVER THE SW AND A TROF OVER HUDSON BAY. MOST SIGNIFICANT UPSTREAM SHRTWV WAS LOCATED WELL TO THE W FROM SRN SASK INTO NRN MT. AT THE SFC(18Z)...A SLOW MOVING COLD FRONT EXTENDED FROM NRN ONTARIO INTO NE MN. TEMPS HAVE CLIMBED INTO THE LOWER 90S OVER MUCH OF THE W HLF OF UPR MI WITH DEWPOINTS IN THE MID 60S LEADING TO MLCAPES AOA 2K J/KG. LAKE SUPERIOR BREEZE BNDRY HAS ALREADY TRIGGERED TSTMS OVER N CNTRL UPR MI WHILE ISOLD TSRA HAVE ALSO DEVELOPED BTWN KMQT AND KIMT. IN ADDITION TO THE ONGOING TSMS OVER W AND CNTRL UPR MI EXPECT THE COLD FRONT TO ALSO PROVIDE FOCUS FOR ADDITIONAL TSTM DEVELOPMENT LATER THIS EVENING WITH STORMS MOVING INTO UPPER MICHIGAN AND POSSIBLY DEVELOPING INTO AN MCS WITH GREATER COVERAGE. FAVORABLE 0-3KM AND 0-6KM SHEAR VALUES IN THE 35-40 KT RANGE WILL BE SUFFICIENT FOR ORGANIZED CONVECTION AND POTENTIAL FOR DAMAGING WINDS. THE RELATIVELY HIGH FREEZING LEVEL NEAR 15K FT WILL BE UNFAVORABLE FOR LARGE HAIL ALTHOUGH ANY SUPERCELLS THAT DEVELOP WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND EVEN ISOLD TORNADOES. .LONG TERM... SATURDAY THROUGH MON MORNING...WITH WARM FRONT LINGERING ACROSS THE AREA AND AXIS OF FRONT STILL IN QUESTION COULDNT JUSTIFY CHANGING GOING WX. ALTHOUGH GIVEN SLIGHTLY COOLER 850 HPA TEMPS I DID DROP HIGHS A FEW DEGREES ON SAT AND SUN. CLOUD COVER WILL BE THE DECIDING FACTOR THOUGH AS MORE CLOUDS THAN EXPECTED COULD EASILY BUST THE FORECAST. MONDAY STILL LOOKS TO BE THE WARMEST DAY WITH HIGHS REACHING INTO THE UPPER 90S. AGAIN CLOUD COVER ASSOCIATED WITH ANY MCS DEVELOPMENT WILL PROVE TO DICTATE HIGHS...THOUGH GIVEN DPTS IN MID TO UPPER 60S...90 DEGRESS VS. 95 DEGREES WILL STILL FEEL MISERABLE AS HEAT INDEX VALUES WILL BE EASILY INTO THE 90S AND POSSIBLY CLOSE TO 100. WILL LET FUTURE SHIFTS DECIDE WHETHER OR NOT TO ISSUE ANY PRODUCTS TO HIGHLIGHT HEAT. MON AFTERNOON THROUGH WEDNESDAY...LEFT WEATHER FORECAST THE SAME FOR MON AND TUE. COOL FRONT STILL ON TRACK TO PASS THROUGH CWA SOMETIME TUE AFTN. ON WED 850-500 HPA DIV Q FIELDS/500 MB HEIGHT FIELDS INDICATE STRONG AREA OF LIFT ACROSS UPPER MICHIGAN ASSOCIATED WITH STRONG LOW PRES TROUGH PASSING THROUGH THE CWA. PUT IN 30 POPS TRAVERSING THROUGH THE AREA ON WEDNESDAY. THURSDAY AND FRIDAY...FORECAST LOOKS DRY WITH HIGH PRESSURE RIDGE BUILDING IN FROM THE WEST. BROUGHT DPTS DOWN A BIT AS IT LOOKS LIKE DECENT MIXING...TO 70 TO 80 HPA...COULD TAKE PLACE PER GFS SOUNDINGS. DIDNT GO AS DRY AS SOUNDINGS INDICATED BUT KEPT DPTS IN THE MID 50S. CAN DEFINATELY SEE THESE GO LOWER EVEN INTO THE UPPER 40S...BUT WITH NW FLOW...NOT EXPECTING ADDTIONAL DRYING DUE TO TOPOGRAPHY. WITH DPTS AS THEY ARE CAN GET RH VALUES IN THE UPPER 20S AND LOW 30S...HOWEVER WITH RIDGE BUILDING IN WINDS SHOULD BE INSIGNIFICANT. && .MQT WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING FOR MIZ002-MIZ003-MIZ004-MIZ005-MIZ006-MIZ007-MIZ009- MIZ010-MIZ011-MIZ012-MIZ013-MIZ014-MIZ084-MIZ085. && JLB(SHORT TERM) DJP(LONG TERM)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 509 AM EDT FRI JUL 28 2006 MIZ001>007-009>014-084-085-290915- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 409 AM CDT FRI JUL 28 2006 /509 AM EDT FRI JUL 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING ACROSS ALL OF WESTERN AND CENTRAL UPPER MICHIGAN. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON IN AN AREA FROM IRONWOOD TO BERGLAND TO ISHPEMING TO GWINN TO NORWAY. SOME OF THESE STORMS MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FOR ALL OF WESTERN AND CENTRAL UPPER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. HIGH TEMPERATURES SUNDAY AND MONDAY WILL BE IN THE MID TO UPPER 90S AWAY FROM THE GREAT LAKES SHORELINES WITH HEAT INDICES IN THE 95 TO 100 DEGREE RANGE. WITH THE HEAT AND HUMIDITY EXPECTED SUNDAY AND MONDAY...CAUTION IS ADVISED IF OUTDOORS AS HEAT EXHAUSTION AND HEAT STROKE BECOME A PROBLEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH SUNDAY. LSZ221-241>248-263-264-290915- KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI- MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI- HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI- MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER- LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING WHITEFISH BAY- 409 AM CDT FRI JUL 28 2006 /509 AM EDT FRI JUL 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THESE STORMS TONIGHT MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO WATER LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY. LMZ221-248-262-290915- BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID- LINE OF THE LAKE- 509 AM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS MORNING AND THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THESE STORMS TONIGHT MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO WATER LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY EVENING. SOME OF THE THUNDERSTORMS SATURDAY THROUGH SUNDAY MAY BE SEVERE AND COULD CONTAIN LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO WATER LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SUNDAY. MICHELS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 355 PM EDT FRI JUL 28 2006 MIZ005-011-282045- DICKINSON-MARQUETTE- 355 PM EDT FRI JUL 28 2006 ...SIGNIFICANT WEATHER ALERT FOR DICKINSON AND MARQUETTE COUNTIES UNTIL 445 PM EDT(345 PM CDT)... AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WITCH LAKE...OR 21 MILES NORTHEAST OF CRYSTAL FALLS...MOVING EAST AT 35 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RALPH. NORTHLAND. ARNOLD. WATSON. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 357 PM EDT FRI JUL 28 2006 MIZ013-282045- DELTA- 357 PM EDT FRI JUL 28 2006 ...SIGNIFICANT WEATHER ALERT FOR DELTA COUNTY UNTIL 445 PM EDT... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF TRENARY...OR 21 MILES SOUTH OF MUNISING...MOVING SOUTHEAST AT 30 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROUND LAKE. CHICAGO LAKE. ISABELLA. GARDEN CORNERS. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 407 PM EDT FRI JUL 28 2006 MIZ006-282045- ALGER- 407 PM EDT FRI JUL 28 2006 ...SIGNIFICANT WEATHER ALERT FOR ALGER COUNTY UNTIL 445 PM EDT... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRENARY...OR 17 MILES SOUTHWEST OF MUNISING...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... TRAUNIK. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Marquette radar (KMQT), 67 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
26 hail, 14 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Trees down on power lines.
Quarter-sized hail reported.
Hail lasted for five to ten minutes.
Penny-sized hail reported.
Hail lasted for ten minutes.
Hail lasted for five minutes.
Hail lasted for five to ten minutes.
Outbuildings on farm destroyed. Highway construction signs blown down.
Many large trees down
Many large trees down, one on hood of truck.
Hail up to 4 inches in diameter resulted in significant damage to roofs, siding, and automobiles.
Hail lasted for ten minutes.
Hundreds of trees were either uprooted or snapped along a greater than 20 mile damage path. The more concentrated wind damage began near the Covington Rest Home where an outbuilding was damaged and several large tree limbs were knocked down. As the storm tracked east, numerous trees were uprooted and/or snapped mainly in an area bounded by Cemetary Road, Besonen Road and Highway M-28. Within this area, just behind the VFW building off of VFW Road, there was a localized area where nearly twenty trees were blown down. The wind damage continued across Highway M-28 and eastward along the entire length of old M-28. A resident near the intersection of old M-28 and Foy Road in Covington had a large spruce tree snap off and fall to the ground missing his house by inches. Two eyewitnesses in Covington reported hail greater than the size of quarters during the peak of the storm. Sporadic tree damage was also reported in rural areas north of King Lake Road eastward to Three Lakes. Some tree damage was also noted along Highway M-28/US-41 in Three Lakes and a resident from near Petticoat Lake reported some tree damage.
Several trees down mainly south of Highway M-28.
Four to five-inch diameter trees down at Bond Falls Campground.
Trees down along paths.
Ten-inch diameter tree snapped along Highway M-28, a couple of metal TV attennas down.
A few large trees blown down along Highway M-94 just north of the Indian River Bridge.
A camp sustained hail damage.
Four-inch diameter trees down with small hail reported.
Two-inch tree limbs snapped off.
Trees one foot in diameter blown down.
Thunderstorms produced heavy rainfall of 4 to 6 inches over much of western Gogebic County during the early morning hours of the 29th. Minor street flooding was reported in the Bessemer, Wakefield and Marenisco areas as well as flooding on Bingham Creek near Lake Gogebic.
Two-inch tree limbs down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519573, 5519574, 5519575, 5519576, 5519577, 5519638, 5519639, 5519640, 5519641, 5519645, 5519646, 5519647, 5519648, 5519649, 5519650, 5519642, 5519730, 5519643, 5519644, 5519651, 5519652, 5519653, 5519654, 5519655, 5519656, 5519714, 5519715, 5519716, 5519717, 5519718, 5519719, 5519720, 5519721, 5519722, 5519723, 5519724, 5519725, 5519728, 5519726, 5519729, and more.